Paracetamol Induced Liver Morphological Changes after Acute Dosing

Mohd Zainuddin, Hudaa Zulfaa and Mohd Zainuddin, Laila Ruwaida (2015) Paracetamol Induced Liver Morphological Changes after Acute Dosing. Research Journal of Pharmacy and Technology, 8 (4). pp. 382-388. ISSN 0974-3618

[img] Text
7_RJPT_8_4_2015.pdf
Restricted to Registered users only

Download (664Kb) | Request a copy

Abstract

Paracetamol, N-acetyl-p-aminophenol (APAP) belongs to a class of drugs called analgesics and antipyretics. It is considered a safe drug and available Over-The-Counter in most countries. This study was conducted to observe the effect of paracetamol on the liver of male Sprague Dawley rats. 30 rats were randomly divided into groups of 100mg/kg and 200mg/kg paracetamol and the control group was given saline. Treatment was given at a single dose of 1.0 ml/rat by intraperitoneal route. 3 rats were treated as normal as no treatment was given. 3 rats from each group were sacrificed after 24, 48 and 72 hours post-treatment. The liver section was stained with H and E staining and viewed under light microscope for lesion scoring. The statistical test shows that there were no significant decrease (p<0.05) in the mean weight of rats treated with paracetamol compared to saline-treated rats. The mean ratio of liver/100g body weight from rats treated with 100mg/kg and 200mg/kg paracetamol showed significant increase compared to saline-treated rats. Histological observation showed mild to moderate portal inflammation with infiltration and severe hyperemia in the 100mg/kg of paracetamol group. Liver section from rats administered with 200mg/kg paracetamol showed severe portal infiltration with hepatocytes undergoing necrosis and severe hyperemia. 200mg/kg paracetamol induced greater degree of necrosis compared to salinetreated group. The finding of this study suggested that even though paracetamol is considered a safe drug with low reported adverse effect, at higher dose (100-200mg/kg), there were significance morphological changes to the liver.

Item Type: Article
Keywords: Paracetamol; hepatotoxicity; acute dosing; liver section; morphological changes.
Subjects: R Medicine > RM Therapeutics. Pharmacology
Faculty / Institute: Faculty Of Health Sciences
Depositing User: Hudaa Zulfaa Mohd Zainuddin
Date Deposited: 05 Oct 2015 06:32
Last Modified: 05 Oct 2015 06:32
URI: http://erep.unisza.edu.my/id/eprint/3609

Actions (login required)

View Item View Item